Patients at Risk: The Meningitis Outbreak

On September 26, 2012, a drug recall was issued for injectable preservative-free methylprednisolone acetate (80mg/ml) that originated at the New England Compounding Center (NECC). The drug has been found to be contaminated with fungus. Three lots of this medication were sold to medical providers, who may have started using the drug as early as May 21, 2012. At least one clinic in the Durham area received vials of the drug from the contaminated batches. Medical providers are attempting to notify all patients who received the tainted drug. NECC has since turned in its license and shut down operations.

The U.S. Food and Drug Administration (FDA) and Centers for Disease Control and Prevention (CDC) estimate as many as 14,000 people may have received the contaminated medication. So far, 257 people have reported symptoms of fungal meningitis; as of October 18, 2012, 20 have died from the disease. The CDC indicates that symptoms will generally develop 1-4 weeks from the date of injection, however in certain cases it may be longer. They recommend anyone who received a dose of the contaminated medication watch for symptoms for at least several months.

While the U.S. does have fairly stringent safety requirements in place for drug manufacturers, this situation tells us that the rules are not foolproof. In a case like this one where the tainted drug was widely distributed, identifying that there is a problem to begin with takes time. More time is required to investigate and determine the root cause. Only at that point are patients notified and a recall issued.  Ultimately, patients have a reasonable expectation that the drugs they receive are safe and drug manufacturers have a duty to ensure they are.

If you believe you have been injured by a dangerous or tainted drug, you should speak with an attorney to learn your rights.

, , , , ,

No comments yet.

Leave a Reply

Newsletter Signup


LinkedIn Logo   Twitter Icon